From The Blog

A message from Ashley Chin and Andrew Thornton

Dear cardiology community,   I hope you are you staying safe in these unprecedented times.   As many of you are aware, many novel therapies...

Dear cardiology community,

 

I hope you are you staying safe in these unprecedented times.

 

As many of you are aware, many novel therapies for the treatment of COVID-19 are currently under investigation. Some of these therapies can prolong the QT interval and increase the risk of torsade de pointes (TDP).

 

Chloroquine, hydroxychloroquine, azithromycin and the lopinavir/ritonavir combination have been shown to increase the QT interval and increase the risk of TDP.  Other modifiable risk factors that can increase the risk of TDP include electrolyte abnormalities (e.g. hypokalaemia) and the use of other potential QT prolonging drugs (a comprehensive list can be found on the website crediblemeds.org or credMeds app).

 

A baseline QTc interval should be obtained in all patients prescribed these drugs. I have attached a recently published article by the American heart Association, American College of Cardiology and Heart Rhythm Society “Considerations for Drug Interactions on QTc in Exploratory COVID-19 Treatment”. Chloroquine/hydroxychloroquine plus/minus azithromycin should NOT be prescribed in patients with a baseline QTc interval >=500ms.  These drugs should also be stopped if the QTc interval exceeds 500ms.

 

I have also attached an article and a link to a video on how to calculate and risk stratify patients according to the baseline QTc interval with Professor Michael Ackerman from the Mayo clinic. https://vimeo.com/404736329.

 

As the pandemic evolves, new data will be forthcoming and I will keep you informed of any new developments.

 

Stay safe.

 

Ashley Chin and Andrew Thornton

 

Further reading:

Mayo clinic article
Considerations for Drug Interactions on QTc in Exploratory COVID-19


No comments yet.

Leave a Reply